Alert archive / Texas / Flash Flood Warnings in 1996

Flash Flood Warning 45, NWS Shreveport, LA

September 27, 1996Angelina County, Texas

NWS Shreveport, LA issued this flash flood warning at Sep 27, 1996, 12:03 AM CDT for Angelina County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 27, 1996, 12:03 AM CDT (05:03 UTC)
Expired
Sep 27, 1996, 4:15 AM CDT
In force
4 hr
Issued by
NWS Shreveport, LA
Area
Whole counties

County Angelina County, TX

The radar

The Shreveport radar (KSHV), 152 km from the middle of the area, began a volume at 05:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 5.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1996-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 932 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1996-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 261 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
932 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
753 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
261 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
0.8
Supercell composite
11.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 270504
FFWSHV
TXC005-347-419-270915-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
1203 AM CDT FRI SEP 27 1996
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  415 AM CDT
FOR THE FOLLOWING AREAS...
 
IN EAST TEXAS
 
   ...ANGELINA COUNTY...NACOGDOCHES COUNTY
 
IN NORTHEAST TEXAS
 
   ...SHELBY COUNTY
 
AT MIDNIGHT DOPPLER RADAR IN SHREVEPORT INDICATED A BAND OF SHOWERS
AND THUNDERSTORMS OVER NORTHEAST TEXAS AND ACROSS NORTHWEST AND
NORTH CENTRAL LOUISIANA ABOUT 50 MILES WIDE. WITHIN THIS BAND
THUNDERSTORMS WERE PRODUCING RAINFALL AMOUNTS OF ONE TO TWO PER
HOUR OVER PARTS OF TEXAS FROM NEAR LUFKIN TO CHIERNO AND TIMPSON.
THE THUNDERSTORMS HAVE BEEN DEVELOPING AND SPREADING OVER THE SAME
GENERAL AREA AT ABOUT 25 TO 30 MPH.
 
ADDITIONAL RAINFALL AMOUNTS OF ONE TO OVER TWO INCHES
WILL LIKELY CAUSE FLOODING.
 
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE
THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS
OBSERVED...MOVE QUICKLY TO HIGHER GROUND.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE A,BANDONED
IMMEDIATELY.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 10:01 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Sep 26, 10:01 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1000 PM CDT THU SEP 26 1996

FNTL BNDRY JUST NORTH OF AN ELD TO MANSFIELD TO LFK LINE. SOLID LINE
RW/TSTMS ALONG FNT APPEAR TO BE REMAINING SUBSEVERE BUT WITH SLOW
LINE MVMNT TRAINING WILL CONTINUE TO PROVIDE RAINFALLS OF 1-3" WITH
PASSAGE. GOOD NW BREEZES AND COOLING TEMPS ESTABLISHED ACRS NW HALF
OF CWA. AS STEERING WINDS HAVE BECOME PARALLEL WITH FNT SE HALF OF CWA
WILL REMAIN UNDER THE GUN AS AIR REMAINS SUFFICIENTLY UNSTABLE FOR
POSSIBLE REINTENSIFICATION OF TSTMS.

VII

In the hours before

Special weather statement, Sep 26, 7:03 PM CDT, 5 hours before
TXZ112-126-137-138-150-151-149-153-165-152-166-167-ARZ060-061-070-
071-072-073-LAZ001-002-003-004-006-005-010-012-013-018-019-021-
020-022-017-014-011-270200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
701 PM CDT THU SEP 26 1996

...A TORNADO WATCH REMAINS IN EFFECT FOR PORTIONS OF SOUTHWEST ARKANSAS
UNTIL 10 PM CDT...
...A TORNADO WATCH REMAINS IN EFFECT FOR PORTIONS OF NORTHEAST TEXAS AND
ALL OF NORTHWEST AND NORTH CENTRAL TEXAS UNTIL 900 PM CDT...
...FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL OF SOUTHWEST ARKANSAS
TONIGHT...

CURRENT DOPPLER RADAR IN SHREVEPORT CONTINUED TO INDICATE AN AREA OF
SHOWERS AND THUNDERSTORMS PRODUCING LOCALLY HEAVY RAINFALL ACROSS MOST
OF EXTREME NORTH CENTRAL AND NORTHEAST LOUISIANA. THE AREA IS MAINLY
EAST OF A LINE FROM BRADLEY ARKANSAS TO NEAR RUSTON AND NATCHITOCHES
LOUISIANA. THE HEAVIEST RAINFALL IN THIS LARGE AREA WAS OCCURING FROM
NEAR CLARKS EXTENDING NORTH ACROSS THE MONROE AREA TO NEAR BASTROP
LOUISIANA. THE AREA OF SHOWERS AND THUNDERSTORMS WAS MOVING TO THE EAST
AND NORTHEAST NEAR 30 MPH. ADDITIONAL RAINFALL AMOUNTS OF NEAR ONE INCH
ARE POSSIBLE WITH THE STRONGER THUNDERSTORMS.

ELSEWHERE...SHOWERS AND THUNDERSTORMS WERE CONTINUING TO DEVELOP ACROSS
NORTHEAST TEXAS...SOUTHWEST ARKANSAS AND EXTREME NORTHWEST LOUISIANA.
THIS 10 MILE WIDE AREA WAS LOCATED FROM SOUTH OF TYLER AND EXTENDED
NORTHEAST ACROSS LONGVIEW AND CADDO LAKE TO NEAR MAGNOLIA ARKANSAS.
RAINFALL AMOUNTS OF NEAR TWO INCHES ARE LIKELY WITH THESE
STORMS IN AN HOURS TIME AS THEY MOVE EASTWARD NEAR 15 MPH. HEAVY
RAINFALL WILL BE THE MAIN CULPRIT WITH THESE STORMS THIS EVENING INTO
TONIGHT BECAUSE THE STORMS CONTINUE TO TRAIN ACROSS THE SAME AREAS WHICH
SAW HEAVY PRECIPITATION EARLIER TODAY.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELP ACROSS NORTHEAST
TEXAS...SOUTHWEST ARKANSAS AND NORTHWEST LOUISIANA TONIGHT INTO TOMORROW
IN RESPONSE TO A STRONG COLD FRONT WHICH EXTENDED INTO NORTHEAST TEXAS
AND SOUTHEAST OKLAHOMA. ADDITIONAL HEAVY RAINFALL WILL BE LIKELY ACROSS
THESE SAME AREAS TOMORRROW AS WELL.

STAY TUNNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES ON THIS DEVELOPING
WEATHER SITUATION.

 z
Special weather statement, Sep 26, 8:04 PM CDT, 3 hours 59 minutes before
TXZ112-126-137-138-150-151-149-153-165-152-166-167-ARZ060-061-070-
071-072-073-LAZ001-002-003-004-006-005-010-012-013-018-019-021-
020-022-017-014-011-270200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
804 PM CDT THU SEP 26 1996

...TORNADO WATCH REMAINS IN EFFECT FOR PARTS OF NORTHEAST TEXAS UNTIL
900 PM CDT...

CURRENT DOPPLER RADAR IN SHREVEPORT CONTINUED TO INDICATE A LARGE AREA
OF SHOWERS AND THUNDERSTORMS PRODUCING LOCALLY HEAVY RAINFALL OF NEAR
TWO INCHES IN LESS THAN AN HOURS TIME ACROSS PORTIONS OF NORTHEAST
LOUISIANA MAINLY EAST OF A LINE FROM NEAR BRADLEY ARKANSAS SOUTH TO NEAR
JENA LOUISIANA. MOVEMENT CONTINUED TO BE TO THE EAST AND NORTHEAST NEAR
30 MPH.

ELSEWHERE...SHOWERS AND THUNDERSTORMS WERE CONTINUING TO REDEVELOP
ACROSS THE EAST TEXAS LAKES AREA OF NORTHEAST TEXAS MAINLY SOUTHWEST OF
A LINE FROM NEAR JACKSONVILLE TEXAS SOUTHEAST TO NEAR PINELAND TEXAS.
THESE SHOWERS AND THUNDERSTORMS WERE MOVING TO THE NORTHEAST AT 25 TO 30
MPH.

SHOWERS AND THUNDERSTORMS CONTINUED TO REDEVELOP AS WELL ACROSS
NORTHEAST TEXAS AND NORTHWEST LOUISIANA FROM NORTH OF HENDERSON
EXTENDING EAST NORTHEAST TO NEAR MARSHALL TEXAS AND BENTON LOUISIANA TO
NEAR MAGNOLIA ARKANSAS. THIS AREA WAS MOVING TO THE NORTHEAST NEAR 20
MPH.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO REDEVELOP ACROSS THE SAME
GENERAL AREAS TONIGHT. ADDITIONAL RAINFALL AMOUNTS OF TWO TO THREE INCHEWILL BE POSSIBLE WITH THE STRONGER THUNDERSTORM TONIGHT ACROSS NORTHEAST
TEXAS INTO NORTHWEST LOUISIANA AND SOUTHWEST ARKANSAS. FLOODING WILL
BEGIN TO BE A CONCERN AS THE THUNDERSTORMS CONTINUE TO MOVE OVER THE
SAME GENERAL AREAS WHERE HEAVY RAINFALL OCCURED EARLIER TODAY.

FLOODING CONTINUED TO BE REPORTED IN HARRISON COUNTY AT THE
INTERSECTION OF HWY 59 AND HWY 80. DOPPLER RADAR INDICATES THAT RAINFALL
TOTALS OF TWO TO THREE INCHES HAS OCCURED IN THIS AREA TONIGHT.

STAY TUNNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES ON THIS DEVELOPING
WEATHER SITUATION.

13

&
Special weather statement, Sep 26, 8:10 PM CDT, 3 hours 53 minutes before
TXZ112-126-137-138-150-151-149-153-165-152-166-167-ARZ060-061-070-
071-072-073-LAZ001-002-003-004-006-005-010-012-013-018-019-021-
020-022-017-014-011-270200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
804 PM CDT THU SEP 26 1996

...TORNADO WATCH REMAINS IN EFFECT FOR PARTS OF NORTHEAST TEXAS UNTIL
900 PM CDT...

CURRENT DOPPLER RADAR IN SHREVEPORT CONTINUED TO INDICATE A LARGE AREA
OF SHOWERS AND THUNDERSTORMS PRODUCING LOCALLY HEAVY RAINFALL OF NEAR
TWO INCHES IN LESS THAN AN HOURS TIME ACROSS PORTIONS OF NORTHEAST
LOUISIANA MAINLY EAST OF A LINE FROM NEAR BRADLEY ARKANSAS SOUTH TO NEAR
JENA LOUISIANA. MOVEMENT CONTINUED TO BE TO THE EAST AND NORTHEAST NEAR
30 MPH.

ELSEWHERE...SHOWERS AND THUNDERSTORMS WERE CONTINUING TO REDEVELOP
ACROSS THE EAST TEXAS LAKES AREA OF NORTHEAST TEXAS MAINLY SOUTHWEST OF
A LINE FROM NEAR JACKSONVILLE TEXAS SOUTHEAST TO NEAR PINELAND TEXAS.
THESE SHOWERS AND THUNDERSTORMS WERE MOVING TO THE NORTHEAST AT 25 TO 30
MPH.

SHOWERS AND THUNDERSTORMS CONTINUED TO REDEVELOP AS WELL ACROSS
NORTHEAST TEXAS AND NORTHWEST LOUISIANA FROM NORTH OF HENDERSON
EXTENDING EAST NORTHEAST TO NEAR MARSHALL TEXAS AND BENTON LOUISIANA TO
NEAR MAGNOLIA ARKANSAS. THIS AREA WAS MOVING TO THE NORTHEAST NEAR 20
MPH.

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO REDEVELOP ACROSS THE SAME
GENERAL AREAS TONIGHT. ADDITIONAL RAINFALL AMOUNTS OF TWO TO THREE
INCHES WILL BE POSSIBLE WITH THE STRONGER THUNDERSTORM TONIGHT ACROSS
NORTHEAST TEXAS INTO NORTHWEST LOUISIANA AND SOUTHWEST ARKANSAS.
FLOODING WILL BEGIN TO BE A CONCERN AS THE THUNDERSTORMS CONTINUE TO
MOVE OVER THE SAME GENERAL AREAS WHERE HEAVY RAINFALL OCCURED EARLIER
TODAY.

FLOODING CONTINUED TO BE REPORTED IN HARRISON COUNTY AT THE
INTERSECTION OF HWY 59 AND HWY 80. DOPPLER RADAR INDICATES THAT RAINFALL
TOTALS OF TWO TO THREE INCHES HAS OCCURED IN THIS AREA TONIGHT.

STAY TUNNED TO NOAA WEATHER RADIO FOR FURTHER UPDATES ON THIS DEVELOPING
WEATHER SITUATION.

13

&
Special weather statement, Sep 26, 9:25 PM CDT, 2 hours 38 minutes before
ARZ060-061-070>073-LAZ001>006-010>014-017>022-TXZ138-149>153-165>167-
270315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
930 PM CDT THU SEP 26 1996

...TORNADO WATCH FOR PORTIONS OF SOUTHWEST ARKANSAS HAS BEEN
CANCELLED...
...FLASH FLOOD WATCH REMAINS IN EFFECT FOR SOUTHWEST ARKANSAS
TONIGHT...

CURRENT DOPPLER RADAR IN SHREVEPORT CONTINUED TO INDICATE A 50 MILE
WIDE BAND OF SHOWERS AND THUNDERSTORMS EXTENDING FROM RUSK TO NEAR
CARTHAGE IN NORTHEAST TEXAS TO SHREVEPORT LOUISIANA TO MAGNOLIA AND
PINE BLUFF ARKANSAS.

SOME OF THE THUNDERSTORMS WITHIN THIS LARGE AREA WERE PRODUCING
ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES IN ONE HOURS TIME
AND WILL RESULT IN PONDING OF WATER IN LOW LYING AREAS. THE HEAVIEST
RAINFALL TONIGHT HAD FALLEN ACROSS HARRISON COUNTY IN NORTHEAST TEXAS
WHERE HWY 80 NEAR HALLSVILLE CONTINUED TO BE UNDER WATER. INTERSTATE
20 NEAR MARSHALL ALSO HAD HIGH WATER ACROSS IT AT THE PRESENT TIME.

A FLASH FLOOD WARNING REMAINED IN EFFECT UNTIL 1015 PM FOR HARRISON
COUNTY.

ALL TORNADO WATCHES HAVE EXPIRED TONIGHT AND THE PRIMARY THREAT FOR
THE REMAINDER OF TONIGHT WILL BE HEAVY RAINFALL AND POSSIBLE FLOODING
WITH ISOLATED SEVERE T,HUNDERSTORM STILL POSSIBLE.

13
Special weather statement, Sep 26, 9:45 PM CDT, 2 hours 18 minutes before
ARZ060-061-070>073-LAZ001>006-010>014-017>022-TXZ138-149>153-165>167-
270315-

SPECIAL WEATHER STATEMENT...COR FOR FLSH FLD WTCH SW AR...
NATIONAL WEATHER SERVICE SHREVEPORT LA
945 PM CDT THU SEP 26 1996

...TORNADO WATCH FOR PORTIONS OF SOUTHWEST ARKANSAS HAS BEEN
CANCELLED...
...FLASH FLOOD WATCH HAS BEEN CANCELLED FOR SOUTHWEST ARKANSAS
TONIGHT...

CURRENT DOPPLER RADAR IN SHREVEPORT CONTINUED TO INDICATE A 50 MILE
WIDE BAND OF SHOWERS AND THUNDERSTORMS EXTENDING FROM RUSK TO NEAR
CARTHAGE IN NORTHEAST TEXAS TO SHREVEPORT LOUISIANA TO MAGNOLIA AND
PINE BLUFF ARKANSAS.

SOME OF THE THUNDERSTORMS WITHIN THIS LARGE AREA WERE PRODUCING
ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES IN ONE HOURS TIME
AND WILL RESULT IN PONDING OF WATER IN LOW LYING AREAS. THE HEAVIEST
RAINFALL TONIGHT HAD FALLEN ACROSS HARRISON COUNTY IN NORTHEAST TEXAS
WHERE HWY 80 NEAR HALLSVILLE CONTINUED TO BE UNDER WATER. INTERSTATE
20 NEAR MARSHALL ALSO HAD HIGH WATER ACROSS IT AT THE PRESENT TIME.

A FLASH FLOOD WARNING REMAINED IN EFFECT UNTIL 1015 PM FOR HARRISON
COUNTY.

ALL TORNADO WATCHES HAVE EXPIRED TONIGHT AND THE PRIMARY THREAT FOR
THE REMAINDER OF TONIGHT WILL BE HEAVY RAINFALL AND POSSIBLE FLOODING
WITH ISOLATED SEVERE THUNDERSTORM STILL POSSIBLE.

13
Local storm report, Sep 26, 10:05 PM CDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OFFICE SHREVEPORT LA
1004 PM CDT THU SEP 26 1996

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    NEWSOME                   TX   WIND DAMAGE
09/26/96   CAMP                           DAMAGE TO A TRAILOR AND A
                                          LARGE TREE WAS DOWNED ACROSS
                                          A LOCAL ROAD IN NEWSOME.

0310 PM    ROSSTON                   AR   0.75 INCH HAIL.
09/26/96   NEVADA

0715 PM    HALLSVILLE                TX   FLOODING
09/26/96   HARRISON                       HEAVY RAINFALL PRODUCED
                                          FLOODING ACROSS HWY 80
                                          AND MINOR FLOODING ACROSS
                                          I-20 SOUTH OF MARSHALL.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 7:19 PM CDTFlash Flood WarningSHVHarrison3 hr
Sep 27, 12:03 AM CDTFlash Flood WarningSHVNacogdoches, Shelby4 hr
Sep 27, 12:09 AM CDTSevere Thunderstorm WarningSHVSabine, San Augustine66 min
Sep 27, 1:22 AM CDTSevere Thunderstorm WarningSHVSabine38 min

Nearby

Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.